We read with interest Alarcón's case report of retinopathy in a patient receiving hydroxychloroquine (HCQ) (1). We have not seen any patients with HCQ retinal toxicity in our large clinic cohort. However, over the last year we have noticed a marked increase in the number of cutaneous reactions occurring in patients who are taking HCQ.
Antimalarials are generally well tolerated when compared with other disease-modifying drugs (2). In terms of cutaneous reactions, antimalarials can induce urticaria, pruritus, alopecia, hair bleaching, dry skin, pigment changes, rashes, flares of psoriasis and exfoliating lesions, as well as a Stevens–Johnson-like syndrome (3–10). Most patients continue HCQ therapy in the long term, but ∼3% discontinue HCQ because of adverse cutaneous reactions. We now report a marked increase in the number of cutaneous reactions to HCQ over the last year, which apparently coincided with a change in formulation by the manufacturer.
We audited our records for HCQ reactions for 1 year prior to October 2000, when the formulation of HCQ was changed, and compared these data with the incidence of adverse cutaneous reactions associated with HCQ from October 2000 until October 2001. The information sources used included our patient database as well as clinical records and pharmacy records. All patients who experienced cutaneous reactions were interviewed. The chi-square test, with Yates' correction for small numbers, was used to assess the difference in the incidence of HCQ reactions between the 2 periods of study. P values less than 0.05 were considered significant.
During the year from October 1999 to October 2000, only 1 patient had a possible HCQ-related skin reaction, out of a total of 149 new prescriptions for HCQ (0.07%). During the year from October 2000 to October 2001, we observed 10 patients with a cutaneous reaction associated with HCQ therapy, out of a total of 137 new prescriptions for HCQ (7.3%). This difference was significant (χ2 = 8.5, P < 0.01). The clinical characteristics of these patients are shown in Table 1. The most common diagnosis was systemic lupus erythematosus (SLE), although HCQ was also prescribed for other diseases (Sjögren's syndrome, discoid lupus). The median age of the patients was 49.4 years (range 33–62 years), and they had been taking the old and new formulations of HCQ for a median of 255 and 15.3 days, respectively. For patient 1, the cumulative dose of the old formulation was 51 gm. For the other 10 patients, the median cumulative dose of the new formulation was 3.78 gm. Three patients had experienced previous allergic reactions to penicillin or cotrimoxazole, and 1 patient had previous allergic reactions to multiple drugs (morphine, fluoxetine, carbamazepine, tramadol, and amitryptiline) (Table 1).
|Patient||Age, years, at time of reaction||Diagnosis||Other main diseases||Sjögren's syndrome||Allergies||Other family history|
|1||33||SLE, APS||TIA, depression||No||Penicillin||No||No||No||No|
|2||62||SLE, APS||Breast cancer||No||No||No||No||No||MI, CVA|
|3||56||SLE, DLE||Epilepsy, peripheral neuropathy||Yes||No||No||No||No||CVA|
|5||60||SLE, DLE||Cecum cancer||Yes||No||No||Nickel, cobalt||No||No|
|8||54||SLE||Multinodular goiter, TIA||Yes||Morphine, fluoxetine, carbamazepine, tramadol, amitriptyline||Alcohol||Metal clips, elastoplast, perfume||No||No|
|9||56||Probable SLE||Asthma, hypertension||Yes||No||No||No||No||No|
In all 10 patients observed between October 2000 and October 2001, HCQ hypersensitivity was manifest as an acute skin reaction. The time range between commencement of the new formulation of HCQ and the appearance of a rash was 1–30 days (most reactions occurred in the first 1–2 weeks). Generally, the rash was mild and disappeared 1–3 weeks after the drug was stopped. Concomitant medications used by the patients are shown in Table 2.
|Patient||Date HCQ started||Date of event||No. of days taking new formulation until event||Total grams of new formulation taken||HCQ continued after reaction||Type of reaction||Concomittant medications||ANA||ENA||C3, gm/liter||C4, gm/liter||DNA|
|1||1/28/98||10/18/99||–||–||No||Hyperpigmentation||Warfarin, HRT, naproxen, ranitidine, steroid||Pos||Neg||0.65||0.06||Neg|
|2||3/20/01||3/24/01||4||1||Yes||Neck, chest, and leg rash, vomiting||Aspirin, rofecoxib, tamoxifen||Neg||Neg||1.11||0.17||Neg|
|3||7/14/01||7/14/01||1||5||No||Blisters, irritation and swollen hands||Steroid cream, enalapril, aspirin|
|4||3/7/01||3/19/01||12||2||No||Widespread rash||Aspirin, lisinopril, ibuprofen||Pos||Neg||1.5||0.34||Neg|
|5||7/13/01||6/8/01||23||5||No||Severe irritating, widespread rash||Steroid cream, depomedrone||Pos||Neg||0.94||0.26||Neg|
|6||3/29/01||8/4/01||9||2||No||Mild rash||Rofecoxib, lanzoprazole||Pos||Neg||1.17||0.24||Neg|
|7||10/15/97||11/15/00||30||6||Yes||Facial rash||Aspirin, praxiline||Pos||Neg||0.52||0.16||Neg|
|8||10/8/00||10/27/00||19||3.8||No||Rash and nausea||Aspirin||Neg||Neg||1.26||0.26||Neg|
|9||1/98||10/00||20||4||Yes||Rash on arms||–||Neg||Ro (+)||0.99||0.16||Neg|
|10||7/31/00||11/28/00||20||4||Yes||Rash on arms||Clomipramine, Dermovate||Pos||Neg||0.78||0.12||Neg|
|11||3/15/01||4/7/01||23||5||No||Rash on face, trunk, arms, and legs||Pravastatin||Neg||Neg||1.00||0.55||Neg|
The skin lesions included rashes, blisters, irritation, and burning and swelling mainly over the face, arms, hands, chest and/or legs. Two patients also experienced nausea and/or vomiting. In 8 patients, the cutaneous reaction resolved after discontinuing HCQ. Four patients (patients 2, 7, 9, and 10) cautiously restarted HCQ in spite of the skin reactions, because it had controlled their symptoms, and none experienced any further reactions. Patient 2 stopped taking HCQ after 4 days of nausea, diarrhea, and vomiting then restarted it, without further complications. All of the other patients stopped taking HCQ completely, because the adverse effects were extensive.
From October 1999 until October 2000, only 1 patient had a skin reaction while receiving the previous orange-coated formulation. In this patient, the reaction consisted of hyperpigmentation of the skin 20 months after starting the old formulation of HCQ and was, therefore, not a true allergic reaction. Between October 2000 and October 2001, 10 patients apparently developed true cutaneous reactions to the new white formulation of HCQ, and this was not related to any increase in the number of new prescriptions for HCQ. We have informed the Committee on Safety of Medicines for the United Kingdom of these reactions via the yellow card system.
Cutaneous reactions to HCQ are uncommon; ∼3% of patients experience an allergic skin reaction. In the literature, there are several case reports of severe cutaneous reactions following HCQ administration. For example, a woman with seronegative polyarthritis developed an acute generalized exanthematous pustulosis, a typical skin reaction to drugs (8), and another developed a widespread rash after receiving puvatherapy and HCQ (9). In other patients, HCQ induced pustular psoriasis or a bullous rash (6, 10).
Our data show that there has been no increase in the rate of new prescriptions for HCQ in our connective tissue disease clinics. However, over the 2 years of study, we observed a 100-fold increase, from 0.07% to 7.3%, in the frequency of cutaneous adverse effects associated with new HCQ prescriptions. In our experience over the last 20 years, the prevalence of cutaneous reactions to HCQ has been consistent with that in the published literature (∼3% or less). In October 2000, the formulation of HCQ was changed by the manufacturer, with the removal of a coloring agent (sunshine yellow E110). The tablets changed in color from orange to white. The marked increase in skin reactions that we have observed is thus rather unexpected, given that coloring agents are often associated with allergies. Indeed, our data have shown that the incidence of drug and other allergies is high in patients with SLE (11). The prevalence of penicillin allergy in the general population is also high. However, there did not appear to be cross-reactivity between HCQ and penicillin allergies in our patients.
To date, unpublished data from the manufacturers of HCQ have not demonstrated any increase in skin reactions in other countries where this new formulation has been used. Thus, the reasons for this sudden increase remain unclear. However, rheumatologists and patients should be aware of the apparently increased risk of skin reactions associated with the new formulation of HCQ.